Q:

Can cardioversion cause skin burns?

A:

Quick Answer

Electrical cardioversion can cause small skin burns from the paddles or patches that are placed on the patient's chest, according to WebMD. This is because a low-voltage current of electricity is used to restore the heart's normal rhythm during atrial fibrillation.

Continue Reading

Full Answer

However, burns are not the only risk associated with electrical cardioversion, according to WebMD. They are also not the most-serious risk. A patient who has been experiencing atrial fibrillation for more than two days might have a stroke if he is subjected to cardioversion. In this case, the physician recommends a course of blood thinners and puts off the cardioversion for a few weeks. If the patient is experiencing a medical emergency, the doctor might perform a transesophageal echocardiogram to make sure the patient is not at risk for a stroke.

Other risks of cardioversion are reactions to the drugs given to the patient before the cardioversion, posits WebMD. These drugs can even make the irregular heartbeat dangerously worse, especially if they are antiarrhythmics. The cardioversion itself can cause the heart to beat in a life-threatening way. Then again, the cardioversion may not work at all and may need to be repeated.

Sometimes, antiarrhythmic medicines are all that's needed to restore the normal rhythm of a patient's heart, claims WebMD. These drugs eliminate the risk of burns.

Learn more about Cardiac Health
Sources:

Related Questions

Explore